Reviews

Managing acute upper GI bleeding, preventing recurrences

Author and Disclosure Information

 

References

GI BLEEDING CAN CAUSE ACUTE MYOCARDIAL INFARCTION

The simultaneous presentation of acute myocardial infarction (MI) and GI hemorrhage is very serious and unfortunately common.

An acute MI occurring simultaneously with or after GI bleeding is usually precipitated by massive bleeding causing hypovolemia, hemodynamic compromise, and hypoperfusion. Conversely, the anticoagulant, antiplatelet, or thrombolytic drugs given to treat MI can precipitate GI bleeding (see below).

This distinction is important because the two scenarios have different clinical courses and prognoses. GI bleeding that precipitates an acute MI tends to be massive, whereas GI bleeding after treatment of acute MI tends to be self-limited and often resolves with reversal of underlying coagulopathy.57

Endoscopy carries a higher than average risk in patients with recent acute MI, with all-cause mortality rates as high as 1%.58 (The usual rate is 0.0004%.59) Nevertheless, endoscopy can be safely performed early on in patients with acute MI if it is done under strict monitoring in a coronary care unit.

Several studies have shown that MI patients who present with upper GI bleeding as the inciting event or patients with acute MI who are vomiting blood or who are hemodynamically unstable due to GI bleeding are significantly more likely to have a high-risk lesion and so have the greatest need for endoscopic therapy. Therefore, endoscopic intervention may be offered to MI patients at high risk who have been started on antiplatelet agents.

WARFARIN CAN PRECIPITATE BLEEDING

Acute upper GI bleeding can be a severe complication of long-term oral anticoagulation, not because the drugs cause ulcers, but rather because they exacerbate ulcers that are already present.60 Therefore, when starting warfarin (Coumadin), patients should be evaluated to determine if they have other risk factors for GI bleeding, such as ulcers.

The number of people presenting with upper GI bleeding while on warfarin therapy is increasing because of the expanding indications for long-term anticoagulation therapy, such as atrial fibrillation and deep venous thrombosis.

The risk of GI bleeding in patients who use oral anticoagulants is estimated to be 2.3 to 4.9 times higher than in nonusers.61

The goal international normalized ratio (INR) for patients on warfarin therapy is usually 2.0 to 3.0. Recent studies found that endoscopy can be safely performed in patients with acute GI bleeding whose INR is between 2.0 and 3.0.62,63 Some suggest that both the length of warfarin therapy and the INR affect the risk of bleeding.64,65

Managing patients with an INR higher than 3.0 who have an episode of GI bleeding is always a challenge. It is not uncommon to find pathologic lesions causing GI bleeding in patients who are on warfarin with a supratherapeutic INR, and thus, endoscopy is indicated. However, before endoscopy, reversal of anticoagulation should be considered.

BLEEDING IN PATIENTS ON ANTIPLATELET DRUGS

Aspirin

Aspirin decreases production of prostaglandins in the GI tract, thereby decreasing the protective and restorative properties of the gastric and duodenal mucosa and predisposing to ulcers and bleeding.

The higher the aspirin dose, the higher the risk. Aspirin doubles the risk of upper GI bleeding at daily doses of 75 mg and quadruples it at doses of 300 mg.66 Even doses as low as 10 mg can decrease gastric mucosal prostaglandin production.67 Thus, it appears that there is no risk-free dose of aspirin, and enteric-coated or buffered formulations do not appear to reduce the risk.68–70

The most important risk factor for upper GI bleeding in patients taking aspirin is a history of peptic ulcer bleeding. Approximately 15% of aspirin users who have bleeding from ulcers have recurrent bleeding within 1 year.71

As aspirin-induced GI bleeding becomes more common, health care providers often feel caught between the GI risk and the cardiovascular benefit. When considering whether to discontinue antiplatelet therapy, a cardiologist should be consulted along with a gastroenterologist to weigh the risks of GI bleeding vs thrombosis. To date, there have been no clinical trials published to suggest when antiplatelet therapy should be stopped to optimize GI and cardiovascular outcomes. An alternative is to replace aspirin with another antiplatelet drug that does not induce ulcers.

Clopidogrel

Clopidogrel (Plavix) is recommended for hospitalized patients with acute coronary syndrome who cannot tolerate the GI side effects of aspirin, according to the joint guidelines of the American College of Cardiology and the American Heart Association, with the highest level of evidence.72 This recommendation was largely based on the safety data from the CAPRIE (Clopidogrel Versus Aspirin in Patients at Risk of Ischemic Events) trial, in which the incidence of major GI bleeding was lower in the clopidogrel group (0.52%) than in the aspirin group (0.72%; P < .05).73

Aspirin plus a proton pump inhibitor

Patients who have had an episode of upper GI bleeding and who need long-term aspirin therapy should also receive a proton pump inhibitor indefinitely to prevent ulcer recurrence.

In a recent double-blind randomized controlled trial in patients with a history of aspirin-induced bleeding, the combination of low-dose aspirin plus esomeprazole (Nexium) twice a day was superior to clopidogrel by itself in terms of the rate of recurrent bleeding (0.7% vs 8.6%; P < .05).74 A similar trial showed nearly identical results: 0% upper GI bleeding in the group receiving aspirin plus esomeprazole 20 mg daily, vs 13.6% in the clopidogrel group (P = .0019).75 These studies suggest that a once-daily proton pump inhibitor combined with aspirin is a safer alternative than clopidogrel alone.

Clopidogrel plus a proton pump inhibitor

Interestingly, recent studies have shown that omeprazole decreases the antiplatelet effect of clopidogrel, possibly by inhibiting the CYP2C19 enzyme.76 However, concomitant use of pantoprazole (Protonix), lansoprazole (Prevacid), and esomeprazole did not have this effect, suggesting that although all proton pump inhibitors are metabolized to a varying degree by CYP2C19, the interaction between proton pump inhibitors and clopidogrel is not a class effect.77–79 Therefore, pantoprazole, lansoprazole, and esomeprazole may be the appropriate proton pump inhibitors to use with clopidogrel in patients who have a clear indication for the medication, consistent with current guideline recommendations.

Helicobacter pylori infection in antiplatelet drug users

Before starting any long-term antiplatelet therapy, patients with a history of ulcers should be tested and treated for H pylori (Table 4).80 Confirmation of eradication is required after H pylori treatment in patients with upper GI bleeding. Some suggest that for patients with a history of bleeding ulcer who need aspirin, eradication of H pylori substantially reduces the risk of recurrent ulcer bleeding.81

Next Article: